Anticipatory nausea is a phenomena sometimes seen in Hodgkin's patients.
It's the tendency of a patient to associate nausea so closely with treatment that even thinking about the treatment can cause nausea and even vomiting.
They think, therefore they are.
It's most common in females with Hodgkins. I'm guessing due to the sensitive impressionable age it hits.
When I started to undergo treatment, I was advised to take ativan the night before chemo to stave off this problem.
I was lucky.
The thought and anxiety of treatment alone didn't cause nausea.
Looking at a hospital bed did.
I would get so sick I thought I'd never be able to work as a bedside nurse again.
Ha, did I fool them. I won't be working again anyway.
This psychological conditioning manifests itself differently across patients as diffusely as coping. One patient thought she saw her doc in the grocery store and proceeded to throw up.
Anticipatory nausea is a very real conditioned response to treatment.
I think I now have one better: anticapatory fatigue.
Something about the anxiety of knowing I have a big procedure coming that I don't want to think about, deal with or cope with knocks me flat unconscious the day of treatment.
Oh what a difference a day makes in the life of me. I had almost forgotten what it was like to be so tired it's painful, to not want to lean forward or turn around because th effort is too much.
The steroids has sent me into a whirlwind of busybody activity. I've been on the move since dec, constantly.
The first day of photopheresis I got my reminder.
Treatment descriptions from providers always include the side effect that I'll be " a little fatigued."
They're right if "a little tired" means I have no motivation to do anything, can't imagine doing anything ever, and I can't keep my eyes open to stay awake unless I'm actively doing something, which I won't for the aforementioned reasons.
I'm hoping it's just the conditioned response of sleeping through stressful days. We're going to let time tell on tis one.